Communications in Mathematical Physics

, Volume 104, Issue 1, pp 103–122

Can one hear the dimension of a fractal?

  • Jean Brossard
  • René Carmona
Article

Abstract

We consider the spectrum of the Laplacian in a bounded open domain of ℝn with a rough boundary (i.e. with possibly non-integer dimension) and we discuss a conjecture by M. V. Berry generalizing Weyl's conjecture. Then using ideas Mark Kac developed in his famous study of the drum, we give upper and lower bounds for the second term of the expansion of the partition function. The main thesis of the paper is to show that the relevant measure of the roughness of the boundary should be based on Minkowski dimensions and on Minkowski measures rather than on Haussdorff ones.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Berry, M.V.: Distribution of modes in fractals resonators. In: Structural stability in physics, pp. 51–53. Güttinger, W., Eikemeier, H. (eds.). Berlin, Heidelberg, New York: Springer 1979Google Scholar
  2. Berry, M.V.: Some geometrical aspects of wave motion: wavefront, dislocations, diffraction catastrophes, diffractals. In: Geometry of the Laplace operator, Proc. Symp. Pure Math., Vol. 36, pp. 13–38. Providence RI: Am. Math. Soc. 1980Google Scholar
  3. Berard, P.H.: Remarques sur la conjecture de Weyl. Composito Math.48, 35–53 (1983)Google Scholar
  4. Brownell, F.H.: Extended asymptotic eigenvalue distributions for bounded domain inn-space. J. Math. Mech.6, 119–166 (1957)Google Scholar
  5. Clark, C.: The asymptotic distributions of eigenvalues and eigenfunctions for elliptic boundary value problems. SIAM Rev.9, 627–646 (1967)Google Scholar
  6. Federer, H.: Geometric measure theory. Berlin, Heidelberg, New York: Springer 1969Google Scholar
  7. Gromes, D.: Über die asymptotische Verteilung der Eigenwerte des Laplace Operators für Gebiete auf der Kugeloberfläche. Math. Z.94, 110–121 (1966)Google Scholar
  8. Ivrii, V.Ja.: Second term of the spectral asymptotic expansion of the Laplace-Beltrami operator on manifolds with boundary. Funct. Anal. Appl.14, 98–106 (1980)Google Scholar
  9. Kac, M.: Can you hear the shape of a drum? Am. Math. Mon.73, 1–23 (1966)Google Scholar
  10. Kuznetsov, N.V.: Asymptotic distribution of the eigenfrequencies of a plane membrane in the case when the variables can be separated. Differ. Equations2, 715–723 (1966)Google Scholar
  11. Louchard, G.: Mouvement brownien et valeurs propres du Laplacien. Ann. Inst. H. PoincaréSer.B.4, 331–342 (1968)Google Scholar
  12. Mandelbrot, B.B.: Fractals: form, chance, and dimension. San Francisco: Freeman 1977Google Scholar
  13. McKean, H.P., Singer, I.M.: Curvature and the eigenvalues of the Laplacian. J. Differ. Geom.1, 43–69 (1967)Google Scholar
  14. Melrose, R.: Weyl's conjecture for manifolds with concave boundary. In: Geometry of the Laplace operator. Proc. Symp. Pure Math., Vol. 36, pp. 254–274. Providence, RI: Am. Math. Soc. 1980Google Scholar
  15. Oksendale, B.K.: Null sets for measures orthogonal toR(X). Am. J. Math.44, 331–342 (1972)Google Scholar
  16. Port, S., Stone, C.: Brownian motion and classical potential theory. New York: Academic Press 1978Google Scholar
  17. Seeley, R.: A sharp asymptotic remainder estimate for the eigenvalues of the Laplacian in a domain of ℝ3. Adv. Math.29, 244–269 (1978)Google Scholar
  18. Simon, B.: Functional integration and quantum physics. New York: Academic Press 1979Google Scholar
  19. Urakawa, H.: Bounded domains which are isospectral but not congruent. Ann. Sci. Ec. Norm. Super.15, 441–456 (1982)Google Scholar
  20. van den Berg, M.: Bounds on Green's functions of second order differential equations. J. Math. Phys.22, 2452–2455 (1981)Google Scholar
  21. Vitushkin, A.G.: Analytic capacity of sets and problems in approximation theory. Russ. Math. Surv.18, 508–512 (1967)Google Scholar

Copyright information

© Springer-Verlag 1986

Authors and Affiliations

  • Jean Brossard
    • 1
  • René Carmona
    • 2
  1. 1.Institut FourierUniversité de Grenoble 1Saint Martin d'Heres CédexFrance
  2. 2.Department of MathematicsUniversity of California at IrvineIrvineUSA

Personalised recommendations